MAUDE Adverse Event Report: ATRIUM MEDICAL CORPORATION EXPRESS DRAIN; EXPRESS DRY SEAL CHEST DRAIN

ATRIUM MEDICAL CORPORATION EXPRESS DRAIN; EXPRESS DRY SEAL CHEST DRAIN
Model Number 4000-100N
Health Effect - Clinical Code No Information (3190)
Date of Event 05/07/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
We are in the process of performing the investigation and will submit the follow-up report once the evaluation is completed.Related mdr's: 1219977-2017-00066; 1219977-2017-00067; 1219977-2017-00068; 1219977-2017-00069.
 
Event or Problem Description
During an emergent trauma situation, the nursing staff injected the water from the syringe into the suction port of the express drain as they usually did with the oasis drains.When the water chamber did not fill the nurses thought there was a malfunction and the drains were thrown away and another drain used.The facility was new to the express drains and the nursing staff was not educated prior to use.
 
Additional Manufacturer Narrative
As the device in question was not returned and the lot number of the device not provided a thorough investigation into the device history records could not be performed.In this case the complaint is not related to the product design or performance.The nurses had not been trained on the use of the atrium medical express drain in question.The staff had been trained on the oasis chest drain but not the express drain.The nurses filled the suction port of the atrium express drain in the same method as the oasis chest drain, however the set-up instructions between the two different chest drains is not identical.Based on the instruction for use (ifu) the difference between the set-up of the express drain vs.The oasis drain are as follows: express drain set up: air leak monitor - fill air leak monitor to fill line by syringe (no needle) with 30 ml of sterile water or sterile saline via the needleless luer port located on the back of the drain.For models available with sterile fluid, twist top off syringe and insert tip into needleless luer port.Depress and hold tip of syringe against needleless luer port and squeeze contents into air leak monitor until fluid reaches fill line.Oasis drain set up: fill water seal to 2 cm line - add 45 ml of sterile water or sterile saline via the suction port located on top of the drain.For models available with sterile fluid, twist top off bottle and insert tip into suction port.Squeeze contents into water seal until fluid reaches 2 cm fill line.Clinical evaluation: the express drain is a disposable, waterless operating system.Water is not required for seal protection or drain operation.The express drain is intended to evacuate air and/or fluid from the chest cavity or mediastinum and to help re-establish lung expansion and restore breathing dynamics.The instructions for use is included with each device that is for prescription use only and is to be administered by personnel with medical education (md, rn, etc.), first hand training and/or experience using and implementing the device.

Brand Name
EXPRESS DRAIN
Common Device Name
EXPRESS DRY SEAL CHEST DRAIN
Manufacturer (Section D)
ATRIUM MEDICAL CORPORATION
merrimack NH 03054
MDR Report Key6574432
Report Number1219977-2017-00070
Device Sequence Number1010431
Product Code CAC
UDI-Device Identifier00650862115130
UDI-Public00650862115130
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K043140
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 05/17/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Nurse
Device Model Number4000-100N
Device Catalogue Number4000-100N
Was Device Available for Evaluation? No
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 05/08/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date05/17/2017
Supplement Report FDA Received Date05/31/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;